Skip to content

Fitness & Exercise

FDA Issues Warning on Body-Building Supplement

Agency says Mass Destruction is linked to case of liver failure
Font Size
A
A
A

WebMD News from HealthDay

By Mary Elizabeth Dallas

HealthDay Reporter

FRIDAY, Dec. 27, 2013 (HealthDay News) -- Consumers should not use Mass Destruction, a dietary supplement used to stimulate muscle growth, the U.S. Food and Drug Administration warned Monday.

The body-building product, available in retail stores, fitness gyms and online, contains potentially harmful synthetic steroids and anyone currently using it should stop immediately, the FDA said.

The warning was prompted by a report from the North Carolina Department of Health and Human Services involving a serious injury related to use of Mass Destruction. A healthy 28-year-old man who used the product for several weeks experienced liver failure, which required a transplant, according to the FDA.

"Products marketed as supplements that contain anabolic steroids pose a real danger to consumers," Howard Sklamberg, director of the Office of Compliance in the FDA's Center for Drug Evaluation and Research, said in an agency news release. "The FDA is committed to ensuring that products marketed as dietary supplements and vitamins do not pose harm to consumers."

The FDA explained that liver damage is a known risk associated with use of anabolic steroids and steroid-like substances. Although Mass Destruction's ingredients are undergoing additional analysis, the FDA said it contains at least one synthetic anabolic steroid, according to the product's label.

An investigation is also under way to identify the manufacturer of Mass Destruction, which is produced for Blunt Force Nutrition, based in Sims, N.C.

Anyone who believes they are experiencing problems related to Mass Destruction or other body-building products is advised to see their doctor right away and report adverse reactions to the FDA. Warning signs of health issues that could arise include the following:

  • Unexplained fatigue
  • Abdominal or back pain
  • Discolored urine
  • Any other unexplained health changes

Long-term consequences of anabolic steroid use may also include adverse effects on blood fat levels and increased risk of heart attack and stroke, according to the release. Women who use anabolic steroids may also become more masculine. Meanwhile, men may experience shrinkage of the testicles, breast enlargement or infertility. Anabolic steroids can also affect children's growth, the FDA said.

Healthy Living Tools

Ditch Those Inches

Set goals, tally calorie intake, track workouts and more, all via WebMD’s free Food & Fitness Planner.

Get Started

Today on WebMD

pilates instructor
15 moves that get results.
woman stretching before exercise
How and when to do it.
 
couple working out
Moves you can do at home.
woman exercising
Strengthen your core with these moves.
 
man exercising
Article
7 most effective exercises
Interactive
 
Man looking at watch before workout
Slideshow
Overweight man sitting on park bench
Video
 

Pollen counts, treatment tips, and more.

It's nothing to sneeze at.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

pilates instructor
Slideshow
jogger running among flowering plants
Video
 
woman walking
Article
Taylor Lautner
Article